The science of paracetamol

Paracetamol exerts its analgesic and antipyretic effect by inhibition of prostaglandins. However, unlike non-steroidal anti-inflammatory drugs (NSAIDs), it does not have any anti-inflammatory properties or associated with any gastrointestinal adverse effects.1

Paracetamol chemical structure

Paracetamol basics

Globally, paracetamol or acetaminophen is one of the most used analgesic and antipyretic over-the-counter drugs. Both its names are derived from its chemical name, which is N-acetyl-para-aminophenol.1 From the time of its first introduction in 1955 for use in children with fever and pain, paracetamol is currently formulated as a single compound or as an active ingredient of multi-component preparations in combination with other drugs1 such as caffeine and aspirin.2

When paracetamol is taken as indicated, minimal serious side effects have been observed.12

  • Indications for paracetamol

    icon of doctors stethoscope

    Paracetamol is indicated for fever and pain relief in both adults and children.1 As it has limited side effects compared to NSAIDs, paracetamol is the drug of choice in certain groups of patients such as those with bronchial asthma, gastric ulcers, impairments in blood coagulation e.g. haemophilia and hypersensitivity to aspirin.1

    Learn more

  • Recommended for mild-to-moderate pain

    WHO guideline for pain management

    Recommended in all three steps of pain management intensity1

    Paracetamol is a recommended drug in all three steps of pain management by the World Health Organization. It is in fact, the recommended drug of choice in patients with long standing (chronic) mild-to-moderate pain e.g. in osteoarthritis.1

    Learn more

  • Recommended as 1st line pain therapy

    icon of magnifying glass

    Paracetamol is the 1st line choice for treatment of mild-to-moderate pain as recommended by recognised, international expert associations3-10 for:

    • knee osteoarthritis (conditionally recommended)
    • acute and persistent pain in the elderly
    • tension-type headache or part of combination therapy for acute migraine
    • pain and fever associated with vector-borne disease for which NSAIDs are not recommended.

    Learn more

  • Relieves fever in 30 minutes for up to 6 hours

    Chart showing efficacy of paracetamol in fever reduction

    Relieves fever in 30 minutes for up to 6 hours

    In a randomised control study, paracetamol (500 mg or 1000 mg), aspirin (500 mg or 1000 mg) or a placebo was given to 392 adults with an acute, uncomplicated fever due to a suspected viral upper respiratory tract infection. Paracetamol 500 mg showed a rapid reduction in fever as early as 30 minutes compared to the placebo group and lasted for at least 6 hours.11

  • Clears from the body within 24-hours*

    Graph showing the half life of paracetamol

    Clears from the body within 24-hours*

    Paracetamol has a short half-life of about 2.5 hours, which means that in most healthy adults, it is eliminated from the body within 24 hours after ingestion. Paracetamol is also suitable for the elderly, as even after multiple dosing (1000 mg three-times daily) it does not accumulate in the body.12,13

  • Product information

    Product Information: Please consult the summary of product characteristics for full product information. Panadol 500mg Film Coated Tablets (paracetamol), Panadol Actifast Tablets 500mg (paracetamol), Panadol Extra 500mg/65mg Soluble Effervescent Tablets (paracetamol, caffeine), Panadol Night Tablets (paracetamol, diphenhydramine hydrochloride), Panadol Baby 120mg/5ml Oral Suspension (paracetamol). Indications 500mg Film Coated, Actifast & Extra Soluble Effervescent Tablets: Short-term management of headaches, musculoskeletal disorders, menstrual pains, toothache, symptoms of colds and flu. Night: Short-term treatment of bedtime symptoms of cold and flu pain, rheumatic and muscle pain, backache, toothache, headache, menstrual pain. Baby: Short term pain relief of teething, toothache and sore throats and for fever reduction associated with colds and flu and childhood infections. Dosage Minimum dosing interval between paracetamol containing products is 4 hours. The lowest dose necessary to achieve efficacy should be used. 500mg Film Coated Tablets: Adults and children 16 years and over: 1-2 tablets, every 4-6 hours, as required. Max 8 tablets in 24 hours.  Children aged 10-15 years of age: 1 tablet, every 4-6 hours as required.  Max 4 tablets in 24 hours. Do not give to children for more than 3 days without consulting a doctor. Do not give to children under 10 years. Actifast Tablets: Adults and children 16 years and over: 1-2 tablets every 4-6 hours as required. Max 8 tablets in 24 hours. Children aged 12-15 years: 1 tablet every 4-6 hours as required. Max 4 tablets in 24 hours. Do not give to children for more than 3 days without consulting a doctor. Do not give to children under 12 years. Extra Soluble Effervescent Tablets: Adults and children 16 years and over: 2 tablets up to 4 times a day. Do not exceed 8 tablets in 24 hours. You may need a lower dose if you are underweight (<50kg), malnourished, dehydrated or if you have alcohol problems. Children aged 12-15 years: 1 tablet up to 4 times a day. Do not exceed 4 tablets in 24 hours. Do not give to children under 12 years. Night: Adults and children 16 years and over: 2 tablets, 20 minutes before bed. Children aged 12-15 years: 1 tablet, 20 minutes before bed. Other products containing paracetamol may be taken during the day but the total daily dose of paracetamol must not exceed 4000mg for adults and 2000mg for children aged 12-15 years. Do not give to children under 12 years except on medical advice. Avoid use in elderly patients with confusion. Avoid use with other antihistamine-containing products. Do not use for more than 7 days without medical advice. Baby: Aged 2-3 months: Post vaccination fever and other causes of pain and fever only if weighs over 4 kg and born after 37 weeks: One 2.5 mL measure.  If necessary, after 4-6 hours, give a second 2.5 mL dose. Do not give to babies less than 2 months of age.  Do not give more than 2 doses.  Leave at least 4 hours between doses. If further doses are needed, talk to your doctor or pharmacist. 3-6 months: 2.5 mL per dose; 6-24 months: 5 mL per dose; 2-4 years: 7.5 mL per dose; 4-8 years: 10 mL per dose; 8-10 years: 15 mL per dose; 10-12 years: 20 mL per dose. Do not give more than 4 doses in any 24-hour period. Do not give this to your child for more than 3 days without speaking to your doctor or pharmacist. Contraindications All: Hypersensitivity to paracetamol or any of the other ingredients. Night: Closed angle glaucoma, porphyria. Precautions All: Do not use with any other paracetamol-containing products. The concomitant use with other products containing paracetamol may lead to an overdose. Paracetamol overdose may cause liver failure which can lead to liver transplant or death. Patients with depleted glutathione levels / glutathione depleted states, chronic alcoholism or sepsis. Underlying liver disease, liver or kidney impairment. Do not exceed the stated dose. Prolonged use except under medical supervision may be harmful. Actifast Tablets: Contains 352 mg sodium per 2 tablet dose. Extra Soluble Effervescent Tablets: Avoid excessive caffeine intake. Caution in those with hereditary sugar intolerance or on a low sodium diet. Should not be used in pregnancy or lactation without medical advice. Night: Avoid use with alcohol. Avoid concurrent use with sedatives (including hypnotics and anxiolytics), antimuscarinics and other antihistamines. Caution in those with epilepsy or seizure disorders, myasthenia gravis, narrow angle glaucoma, prostatic hypertrophy, urinary retention, asthma, bronchitis, COPD or with any form of glucose-galactose malabsorption or lactase deficiency. Avoid use of MAOIs within 2 weeks. Should not be used during pregnancy or lactation without medical advice. Side Effects All: Very rare cases of serious skin reactions have been reported. All very rare: Hypersensitivity reactions including anaphylaxis and skin rash, thrombocytopenia, angioedema, Stevens-Johnson syndrome, Toxic Epidermal Necrolysis, bronchospasm, hepatic dysfunction. Extra Soluble Effervescent Tablets: Frequency unknown: Nervousness, dizziness. When combined with dietary caffeine intake, higher doses of caffeine may increase potential for caffeine related adverse events such as insomnia, restlessness, anxiety, irritability, headaches, GI disturbances and palpitations. Night: Common: Fatigue, sedation, attention disturbance, dizziness, unsteadiness, dry mouth. Frequency unknown: confusion, paradoxical excitation, GI disturbances, convulsions, headache, paraesthesia, dyskinesias, blurred vision, tachycardia, palpitations, muscle twitching, urinary difficulty, urinary retention, thickening of bronchial secretions.Overdose: Immediate medical advice should be sought in the event of an overdose, even if symptoms of overdose are not present. Legal Category 500 mg Film Coated & Actifast Tablets: ≤12 Tablets GSL; ≤24 Tablets Pharmacy Only. Extra Soluble Effervescent Tablets & Night: Phamacy Only. Baby: 60 ml GSL; 100 ml Pharmacy Only. MA Number: 500 mg Film coated Tablets: PA 678/107/1; Actifast Tablets: PA 678/39/12; Extra Soluble Effervescent Tablets: PA 678/39/10; Night: PA 678/39/8; Baby: PA 678/39/3. MA Holder: GlaxoSmithKline Consumer Healthcare (Ireland) Limited, 12 Riverwalk, CityWest Business Campus, Dublin 24. Text prepared: June 2021. Further information available on request. Trade marks are owned by or licenced to the GSK group of companies. Contains Paracetamol. Always read the label/leaflet.

Discover the Panadol range with paracetamol

Panadol Advance pack shot

Panadol 500mg Film-coated Tablets (paracetamol)

With a revolutionary dispersion and dissolution technology14 that starts relieving pain in just 15 minutes, with 2 tablets (1000 mg dose),15 Panadol Advance provides faster and efficient pain relief compared with standard paracetamol tablets.14,15

Panadol Actifast pack shot

Panadol Actifast Tablets 500mg (paracetamol)

With 2X faster disintegration and absorption than standard paracetamol tablets, Panadol Actifast relieves pain faster.16,17†

Panadol Extra pack shot

Panadol Extra 500mg/65mg Soluble Effervescent Tablets (paracetamol, caffeine)

The ingredients in Panadol Extra Soluble provide fast and effective relief for tough pain.7-11

Learn more

Conditions icon

Conditions

Our overviews of common pain conditions explore the causes, signs, symptoms and impact of each condition, and summarise the latest evidence-based management recommendations.

Learn more

Products icon

Products

Find out how our tailored treatments can help your patients manage their everyday pain.

Learn more